Kentucky, 2003

Hail in Kentucky, March 20, 2003

March 20, 2003 · NWS LMK · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 20, 3:30 AM EST, 10 hours 26 minutes earlier.

Area forecast discussion, Mar 20, 3:30 AM EST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST THU MAR 20 2003

AT 08Z THIS MORNING...NEARLY STATIONARY LOW LEVEL BOUNDARY/THETA
RIDGE WAS LOCATED FROM THE FLORIDA PANHANDLE, NORTH THROUGH CENTRAL
KENTUCKY AND INTO SOUTHERN INDIANA. RIGHT ALONG THIS BOUNDARY EXISTS
DEWPOINTS INTO THE MID 50S AND GOOD MOISTURE CONVERGENCE. FAIRLY
CLEAR SKIES ACROSS THE FA ATTM WITH ISOLATED CONVECTION IN THE PAH
AREA AND ALSO IN SOUTHERN OHIO AND FAR NE KY.

MAIN CHALLENGE IS COVERAGE OF SHOWERS AND TSTMS TODAY AND
TONIGHT...AND ALSO SEVERE THREAT ALONG WITH THOSE STORMS.

H5 LOW PRES LOCATED NEAR KANSAS CITY EARLY THIS MORNING WILL WEAKEN
TO A STRONG SHORTWAVE TROUGH LATE TODAY...THIS ENERGY COMBINED WITH
PVA FROM SHORTWAVE IN NORTHERN MEXICO WILL SUSTAIN SHOWER AND
THUNDERSTORM ACTIVITY INTO THE EVENING. WITH THE MULTITUDE OF
TRIGGERS IN THE AREA NO CERTAIN PORTION OF THE FA WILL BE MORE
FAVORABLE FOR GENERAL COVERAGE TODAY. WILL CONTINUE SCATTERED 50
POPS ACROSS THE FA.

SFC BASED LIS FALL TO -4 TO -6 LATER THIS MORNING AND AFTERNOON
UNDER DIURNAL HEATING. STEEPENING MID LEVEL LAPSE RATES GIVEN CAA
NEAR TRACK OF WEAKENING UPPER LOW WILL CONTRIBUTE TO INSTABILITY.
HIGHEST PROBABILITY FOR SEVERE THUNDERSTORMS LOOKS TO BE OVER S CTRL
INDIANA AND MOST OF N CTRL KY AS WELL...THIS AREA WILL BE IN MOST
FAVORABLE LOCATION GIVEN EXPECTED TRACK OF COLD POOL AND BEST
INSTABILITY. GIVEN FAVORABLE WBZ 6000-7000 AND FREEZING LEVEL MAIN
THREAT IS EXPECTED TO BE LARGE HAIL.

CURRENT FCST HIGH TEMPS TODAY UPPER 60S TO MID 70S STILL LOOKS GOOD.
THIS IS ON THE HIGH SIDE OF MOS BUT BELIEVE CLOUD COVER IS OVERDONE
ONCE AGAIN...SHOULD BE GOOD SUNSHINE. MAV/FWC COMP LOOKS GOOD FOR
LATER FCST PERIODS. UPPER TROUGH AND COLD FRONT MOVE THROUGH LATER
TONIGHT AND FRIDAY MORNING. GOOD CHANCE OF CONTINUING SHWRS AND
TSTMS DURING THAT TIMEFRAME BUT SEVERE THREAT SHOULD BE DIMINISHED.
WEEKEND FORECAST STILL LOOKS PLEASANT TEMPS UPPER 50S AND DRY.

THANKS FOR COORD PAH.

.SDF...NONE.

JB
Hazardous weather outlook, Mar 20, 10:45 AM EST, 3 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. THE
PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND.

SCATTERED STORMS ARE EXPECTED TO CONTINUE TONIGHT...HOWEVER THE
THREAT FOR LARGE HAIL AND DAMAGING WINDS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE MORNING ON TODAY.

JA

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Boyle

When
March 20, 1:56 PM EST
Where
Boyle County, Perryville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.950

Hail, Mercer

When
March 20, 2:19 PM EST
Where
Mercer County, Mc Afee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -84.850

Hail, Boyle

When
March 20, 2:50 PM EST
Where
Boyle County, Perryville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.950

Hail, Washington

When
March 20, 4:53 PM EST
Where
Washington County, Fredricktown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -85.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344783, 5344782, 5344781, 5344780.